Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 6, 2018Harnett County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2018, 4:49 PM EDT for Harnett County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:49 PM EDT (20:49 UTC)
Expired
Aug 6, 2018, 5:45 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS82 KRAH 062049
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT MON AUG 6 2018
 
NCZ042-077-062145-
Johnston NC-Harnett NC-
449 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 545 PM EDT...

At 448 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Angier to 6 miles
southwest of Smithfield. Movement was southeast at 10 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Smithfield, Lillington, Dunn, Angier, Benson, Erwin, Coats, Four
Oaks, Raven Rock State Park and Coats Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may occur well ahead of any rain or lightning. Do not 
wait for the sound of thunder before taking cover. SEEK SHELTER 
IMMEDIATELY inside a sturdy structure and stay away from windows.

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
40 mph are capable of knocking down tree limbs and blowing around 
trash cans, and other light outdoor objects.

&&

LAT...LON 3521 7899 3556 7894 3555 7881 3552 7871
      3554 7868 3552 7838 3534 7821 3532 7824
      3532 7829 3529 7830 3526 7841 3526 7849
      3532 7854 3530 7858 3527 7858 3525 7862
      3527 7872 3526 7880 3524 7887 3523 7888
TIME...MOT...LOC 2048Z 331DEG 10KT 3546 7875 3547 7844 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 6, 4:00 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Mon Aug 6 2018

.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will strengthen in the
lee of the Appalachians through Wednesday, then move eastward and
offshore Wednesday night or early Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Monday...

Forecast rationale remains unchanged.

Deepening mid-upr low centered near KWAL per 12Z upr air and WV
satellite data will drift only slowly enewd through tonight. A sub-
tropical ridge centered over cntl AL/GA has weakened during the past
24 hours; and the models suggest this tendency will continue.
Between these two primary, nearby features aloft, a couple of weak
upr level perturbations also evident in satellite imagery stretching
from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow
around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding
them, a compact convective cluster over the nrn Cumberland Plateau,
and strengthening MCV per recent acceleration of the mid level flow
evident in KMRX VWP data, will settle sewd into the wrn and srn NC
Piedmont this evening.

At the surface, a couple of lee troughs were analyzed at 16Z from
near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow,
remnant from morning convection near PTB has become increasingly-
evident in visible satellite imagery early this afternoon over sern
VA/far nern NC, while other old outflow, though no longer
discernible in observational data, may linger over the nern NC
Piedmont based on the location and slow extrapolation of those
features in regional radar loops from Sunday aft-eve.

Showers and storms are likely to initiate along the surface troughs
and in the vicinity of the aforementioned outflow boundaries,
particularly where mid level temperatures are residually cooler in
association with the mid-upr low, in an area of deepening cumulus
from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This
scattered activity should then propagate sewd along outflow and with
a light, mean nwly steering flow. Other, more isolated development
will likely focus along the upstream lee trough, over the Foothills
and perhaps wrn Piedmont, before probably being overtaken by the
convection influenced by the aforementioned MCV, and from cold
pools/outflow moving off the mountains. That activity would then
most likely affect the srn Piedmont during the evening hours.

Mid level flow and effective bulk shear values are expected to remain
relatively weak, despite some weak mid level acceleration over swrn
NC/nwrn SC, by the approaching upstream MCV. As such, storms will be
of the typical, pulse/multi-cell variety, with a threat of strong to
damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg
over cntl NC.

Near persistence, to slightly hotter temperatures in the lwr to mid
90s are expected this afternoon, given the continued presence and
favorable location of the sub-tropical ridge for hot conditions in
the Carolinas. Associated heat index values will peak in the upr 90s
to around 100 or so degrees. Similarly persistent and muggy lows,
mainly in the lwr-mid 70s, are expected tonight.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 350 PM Monday...

A weak mid-upr level shear axis, and possible remnant MCV now
centered near TRI, may linger over sern NC early Thu, with an area
of associated mid-high clouds over the Sandhills and srn Coastal
Plain to start the day. Otherwise, a ridge axis and associated
anticyclonic flow aloft will extend newd across the Carolinas from a
sub-tropical ridge centered over the southeast U.S., with a lee
surface trough likely to sharpen with diurnal heating over the
Piedmont. The lee trough, and lower predictability differential
heating and/or outflow boundaries related to the aforementioned MCV,
or convection that occurs through early tonight, will likely become
foci for isolated to scattered deep convective development once
again, as a continued moist/humid boundary layer is strongly heated
into the lwr-mid 90s. Given a lack of support aloft, this activity
is likely to weaken/dissipate through midnight, with persistence
lows again in the lwr-mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 212 PM Monday...

The overall weather in the extended will be characterized by a
gradual increase in the typical diurnal summer convection and
temperatures gradually decreasing from near/just above normal to
start the period to near/just below normal by the end of the period.

The surface piedmont trough will remain over the Carolinas and VA,
shifting ever so slightly eastward, through the end of the week.
Meanwhile aloft, a trough will amplify while slowly approaching the
area. Expect the trough to gradually encroach on and/or move into
central NC through the remainder of the week. There continue to be
model differences with respect to this system, as the GFS tries to
cut off a low over the lower Great Lakes Saturday night/Sunday while
the ECMWF remains an open trough. Both are expected to remain to the
west and/or north of central NC through Monday and as NC will
largely be on the east side of the trough, expect continued moisture
advection into the area and increasing aft/eve convection chances to
high-end chance for the end of the period. The cloud cover and
precipitation should keep temperatures nearly steady or result in a
slight decrease through the period and over the weekend. Highs
generally in the mid 80s to around 90 degrees and lows in the upper
60s to low 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Scattered showers and storms are expected to have greatest coverage
and intensity near RDU and RWI this afternoon, then mainly south of
the Triad, toward AFP and CLT, this evening. Patchy fog and
associated ceilings will be possible Tue morning, mainly at RWI and
perhaps FAY.

Outlook: Scattered, diurnal showers and storms are expected to focus
along a lee trough over cntl NC each afternoon-evening, particularly
Tue and Wed, followed by increasing convective coverage on Sat, when
a cold front is forecast to settle into the region. Otherwise,
patchy morning fog/stratus will be possible, mainly at ern TAF sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Aug 6, 2:14 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
214 PM EDT Mon Aug 6 2018

NCZ008>011-025>028-040>043-073>078-083>086-088-089-071815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
214 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon will be capable of producing wind gusts
up to 50 or 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-038-039-071815-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
214 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 6, 2:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT MON AUG 6 2018

NCZ011-027-028-061915-
Edgecombe NC-Nash NC-Halifax NC-
213 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL 315 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Littleton, or 14 miles southwest of Halifax, moving
southeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Enfield, Whitakers, Glenview, Battleboro and Medoc Mountain State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3623 7798 3634 7783 3616 7753 3604 7756
      3601 7772
TIME...MOT...LOC 1813Z 307DEG 16KT 3624 7783

HAINES
Special weather statement, Aug 6, 3:12 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
312 PM EDT MON AUG 6 2018

NCZ011-028-062015-
Edgecombe NC-Halifax NC-
312 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 415 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Halifax, moving east at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Scotland Neck, Enfield, Whitakers, Hobgood, Speed, Leggett and
Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3607 7733 3600 7741 3595 7737 3584 7741
      3608 7773 3611 7771 3615 7770 3613 7772
      3616 7774 3628 7770 3624 7738 3621 7738
      3618 7731 3616 7730
TIME...MOT...LOC 1911Z 285DEG 10KT 3617 7765

WSS
Special weather statement, Aug 6, 3:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
340 PM EDT MON AUG 6 2018

NCZ041-042-077-062030-
Johnston NC-Harnett NC-Wake NC-
340 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH
CENTRAL WAKE AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 430 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 15 miles southeast of Cary, moving southeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Garner, Fuquay-Varina, Angier, Coats, Four Oaks, Coats Crossroads and
Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 7878 3570 7858 3538 7827 3543 7885
TIME...MOT...LOC 1940Z 335DEG 10KT 3560 7865

WSS
Special weather statement, Aug 6, 4:09 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT MON AUG 6 2018

NCZ026-027-041>043-062115-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
409 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON...NORTHWESTERN WILSON AND SOUTH CENTRAL
FRANKLIN COUNTIES UNTIL 515 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or 14 miles south of Louisburg, moving southeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Zebulon, Bailey, Bunn, Spring Hope, Middlesex, Sims, Pilot, Emit,
Buckhorn Reservoir and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3588 7838 3601 7823 3582 7789 3567 7824
TIME...MOT...LOC 2009Z 311DEG 10KT 3590 7824

WSS
Special weather statement, Aug 6, 4:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT MON AUG 6 2018

NCZ039-040-062130-
Chatham NC-Randolph NC-
438 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Siler City, moving southeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Siler City, Goldston, Harpers Crossroads, Coleridge and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3576 7957 3558 7921 3552 7942 3551 7960
      3561 7970
TIME...MOT...LOC 2038Z 311DEG 8KT 3565 7958

WSS
Special weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT MON AUG 6 2018

NCZ042-077-062145-
Johnston NC-Harnett NC-
449 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 545 PM EDT...

At 448 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Angier to 6 miles
southwest of Smithfield. Movement was southeast at 10 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Smithfield, Lillington, Dunn, Angier, Benson, Erwin, Coats, Four
Oaks, Raven Rock State Park and Coats Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3521 7899 3556 7894 3555 7881 3552 7871
      3554 7868 3552 7838 3534 7821 3532 7824
      3532 7829 3529 7830 3526 7841 3526 7849
      3532 7854 3530 7858 3527 7858 3525 7862
      3527 7872 3526 7880 3524 7887 3523 7888
TIME...MOT...LOC 2048Z 331DEG 10KT 3546 7875 3547 7844

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:46 PM EDTSpecial Weather StatementRAHHalifax59 min
Aug 6, 2:11 PM EDTSpecial Weather StatementRAHHalifax34 min
Aug 6, 2:13 PM EDTSpecial Weather StatementRAHHalifax62 min
Aug 6, 2:32 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash95 min
Aug 6, 2:33 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash103 min
Aug 6, 3:12 PM EDTSpecial Weather StatementRAHHalifax63 min
Aug 6, 3:40 PM EDTSpecial Weather StatementRAHJohnston50 min
Aug 6, 3:57 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake48 min
Aug 6, 4:09 PM EDTSpecial Weather StatementRAHNash66 min
Aug 6, 4:38 PM EDTSpecial Weather StatementRAHChatham52 min
Aug 6, 5:29 PM EDTSpecial Weather StatementRAHLee61 min
Aug 6, 5:39 PM EDTSpecial Weather StatementRAHWilson51 min
Aug 6, 5:46 PM EDTAreal Flood AdvisoryRAHWilson85 min
Aug 6, 5:56 PM EDTSpecial Weather StatementRAHLee64 min
Aug 6, 6:03 PM EDTFlash Flood WarningRAHWilson68 min
Aug 6, 6:14 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake46 min
Aug 6, 6:25 PM EDTSpecial Weather StatementRAHHoke, Montgomery, Moore, Richmond65 min
Aug 6, 6:43 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Richmond2 hr
Aug 6, 6:52 PM EDTSpecial Weather StatementRAHCumberland, Hoke53 min
Aug 6, 7:35 PM EDTSpecial Weather StatementRAHHoke55 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.